Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 30, NWS Brownsville, TX

April 22, 2016Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 22, 2016, 8:04 PM CDT for Starr County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2016, 8:04 PM CDT (01:04 UTC)
Expired
Apr 22, 2016, 8:45 PM CDT
In force
41 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Starr County, TX

The radar

The Brownsville radar (KBRO), 171 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 1.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2016-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2016-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

360 
WUUS54 KBRO 230104
SVRBRO
TXC427-230200-
/O.NEW.KBRO.SV.W.0030.160423T0104Z-160423T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
804 PM CDT FRI APR 22 2016

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN STARR COUNTY IN DEEP SOUTH TEXAS...

* UNTIL 900 PM CDT

* AT 802 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  SEVERE THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 7 MILES
  WEST OF EL SAUZ TO 14 MILES WEST OF EL SAUZ...MOVING NORTHEAST AT
  5 TO 10 MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE 
           DAMAGE WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND 
           MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS. 

* LOCATIONS IMPACTED INCLUDE...
  VIBORAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2677 9890 2671 9870 2650 9897 2659 9911
TIME...MOT...LOC 0102Z 222DEG 7KT 2659 9905 2657 9898 

HAIL...1.75IN
WIND...<50MPH
 
$$

SPEECE
3 follow-up statements
009 
WWUS54 KBRO 230127
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
827 PM CDT FRI APR 22 2016

TXC427-230200-
/O.CON.KBRO.SV.W.0030.000000T0000Z-160423T0200Z/
STARR TX-
827 PM CDT FRI APR 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN STARR COUNTY...

AT 824 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SEVERE THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF EL SAUZ TO 2 MILES NORTHWEST OF EL SAUZ...MOVING
NORTHEAST AT 5 TO 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE DAMAGE 
         WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND MAJOR 
         DENTS REQUIRING SIGNIFICANT REPAIRS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2677 9890 2671 9870 2653 9893 2663 9906
TIME...MOT...LOC 0124Z 222DEG 9KT 2664 9899 2659 9893 

HAIL...1.50IN
WIND...<50MPH
 
$$

SPEECE
369 
WWUS54 KBRO 230140
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
840 PM CDT FRI APR 22 2016

TXC427-230200-
/O.CON.KBRO.SV.W.0030.000000T0000Z-160423T0200Z/
STARR TX-
840 PM CDT FRI APR 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN STARR COUNTY...

AT 837 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST
OF VIBORAS TO NEAR EL SAUZ...MOVING EAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND 
         MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS AND 
         TREES IS EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2677 9890 2671 9870 2653 9893 2663 9906
TIME...MOT...LOC 0137Z 255DEG 10KT 2662 9894 2660 9888 

HAIL...1.00IN
WIND...<50MPH
 
$$

SPEECE
765 
WWUS54 KBRO 230145
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
845 PM CDT FRI APR 22 2016

TXC427-230155-
/O.CAN.KBRO.SV.W.0030.000000T0000Z-160423T0200Z/
STARR TX-
845 PM CDT FRI APR 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STARR COUNTY IS
CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 2677 9890 2671 9870 2653 9893 2663 9906
TIME...MOT...LOC 0143Z 222DEG 7KT 2663 9893 2661 9887 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:14 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 22, 3:14 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
314 PM CDT FRI APR 22 2016

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/..,SATELLITE IMAGERY AND
SURFACE OBSERVATIONS INDICATE A WEAK COLD FRONT EXTENDING FROM
ZAPATA TO RIO GRANDE CITY TO SOUTH PADRE ISLAND. AN INLAND MOVING
SEA BREEZE CURRENTLY EXTENDS FROM WESTERN KENEDY TO WEST OF
HARLINGEN. ISOLATED CONVECTION IS POSSIBLE ALONG THE SEA BREEZE AND
NEAR THE WEAK FRONTAL BOUNDARY THIS AFTERNOON.

SURFACE HIGH PRESSURE SETTLES OVER THE REGION TONIGHT RESULTING IN
LIGHT AND VARIABLE WINDS. LOW TEMPERATURES TONIGHT WILL FALL INTO
THE MID TO UPPER 60S ACROSS THE AREA. LOW CLOUDS AND AREAS OF FOG
ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF DEEP SOUTH TEXAS TONIGHT.

SURFACE HIGH PRESSURE WILL SHIFT EAST SATURDAY ALLOWING THE
NORTHEAST WINDS TO VEER TO THE EAST. CONVECTIVE CHANCES WILL
INCREASE ACROSS THE WEST AND ALONG THE RIO GRANDE RIVER AS MOISTURE
POOLS AND A 500MB TROUGH APPROACHES FROM THE WEST OVER MEXICO. THE
STORM PREDICTION CENTER /SPC/ PLACES THE WESTERN PORTIONS OF DEEP
SOUTH TEXAS IN A GENERAL RISK OF THUNDERSTORMS. HIGH TEMPERATURES
SATURDAY WILL BE IN THE 80S WITH A MIX OF SUN AND CLOUDS. LOW
TEMPERATURES SATURDAY NIGHT WILL BE MILD...MAINLY IN THE LOWER
70S...DUE TO INCREASING CLOUDINESS AND RAIN CHANCES.

.LONG TERM /SUNDAY THROUGH FRIDAY/...LOW TO MID LEVEL MOISTURE
WILL BE HIGH ACROSS PORTIONS OF SOUTH AND SOUTHWEST TEXAS SUNDAY
AS A 500MB SHORTWAVE TROUGH MOVES ACROSS SOUTHWEST TX. RAIN
CHANCES WILL BE HIGH SUNDAY AS A RESULT WITH SHOWERS AND
THUNDERSTORMS CONTINUING TO DEVELOP ACROSS THE CWA. RAIN CHANCES
SHOULD DIMINISH FROM WEST TO EAST SUN NIGHT AS SUBSIDENCE
INCREASES IN THE WAKE OF THE UPPER LEVEL TROUGH AS IT CONTINUES TO
MOVE EASTWARD. SURFACE LOW PRESSURE ACROSS THE MIDWEST UNITED
STATES MONDAY WILL MOVE EASTWARD AS LOW PRESSURE DEVELOPS ACROSS
THE SOUTHERN PLAINS TUESDAY AS A 500MB LOW/TROUGH MOVES INTO THE
WESTERN U.S. CONVECTION IS PROGGED TO DEVELOP ACROSS THE SOUTHERN
PLAINS TUESDAY INTO WEDNESDAY AS THE UPPER LEVEL LOW MOVES INTO
THE CENTRAL PLAINS. A WEAK COLD FRONT MOVES INTO NORTH TX THURSDAY
BEFORE STALLING. ANOTHER 500MB TROUGH IS EXPECTED TO MOVE INTO THE
SOUTHWEST U.S. BY THE END OF THE FORECAST PERIOD PROVIDING A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF
SOUTH TX BY THE END OF NEXT WEEK. &&

.MARINE...
NOW THROUGH SATURDAY NIGHT...BUOY 42020 REPORTED NORTH-NORTHEAST
WINDS AROUND 14 KNOTS GUSTING TO AROUND 16 KNOTS WITH SEAS SLIGHTLY
UNDER 2.6 FEET WITH A PERIOD OF 5 SECONDS AT 15 CDT/19 UTC. A WEAK
GRADIENT ALONG THE LOWER TEXAS COAST WILL MAINTAIN LIGHT TO MODERATE
WINDS AND LOW TO MODERATE SEAS THROUGH THE PERIOD. NO SMALL CRAFT
EXERCISE CAUTION OR SMALL CRAFT ADVISORY ANTICIPATED.

SUNDAY THROUGH WEDNESDAY...LIGHT TO MODERATE SOUTHEAST WINDS WILL
PREVAIL ACROSS THE COASTAL WATERS SUNDAY WITH SURFACE HIGH
PRESSURE ACROSS THE EASTERN UNITED STATES AND LOW PRESSURE ACROSS
THE NORTHERN PLAINS. WINDS WILL VEER TO THE SOUTH AND INCREASE
WITH LOW PRESSURE ACROSS THE SOUTHERN PLAINS INCREASING THE
PRESSURE GRADIENT ACROSS THE LOWER TEXAS COAST. MODERATE TO STRONG SOUTH
TO SOUTHEAST WINDS SHOULD PREVAIL ACROSS THE LOWER TEXAS COAST
MONDAY THROUGH WEDNESDAY AS A RESULT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  69  79  72  80 /  10  10  20  50
BROWNSVILLE          68  82  72  83 /  10  10  20  50
HARLINGEN            67  83  72  84 /  10  10  20  50
MCALLEN              68  86  71  87 /  10  20  20  50
RIO GRANDE CITY      68  87  70  89 /  30  30  40  40
SOUTH PADRE ISLAND   70  77  73  77 /  10  10  20  50
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63/61
Hazardous weather outlook, Apr 22, 4:12 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
412 PM CDT FRI APR 22 2016

TXZ248>257-232115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
412 PM CDT FRI APR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE AN ELEVATED RISK OF RIP CURRENTS WEDNESDAY AND
THURSDAY.

A FEW THUNDERSTORMS WITH THE POTENTIAL FOR STRONG GUSTY WINDS AND
HEAVY DOWNPOURS MAY DEVELOP SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-232115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
412 PM CDT FRI APR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

POSSIBLE SMALL CRAFT ADVISORY CONDITIONS FOR THE LOWER TEXAS
COASTAL WATERS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 22, 6:47 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
647 PM CDT FRI APR 22 2016

TXZ252-230030-
STARR TX-
647 PM CDT FRI APR 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL STARR COUNTY UNTIL
730 PM CDT...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A DEVELOPING THUNDERSTORM NEAR SALINENO...OR 7 MILES NORTHWEST OF
ROMA...MOVING SOUTHWEST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROMA...ROMA HIGH SCHOOL...FRONTON...SALINENO...BARRERA ELEMENTARY SCHOOL...
ROMA CITY POLICE DEPARTMENT...ROMA PARK...ROMA CREEK...ROMA CITY HALL
AND ROMA PUBLIC LIBRARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 2657 9906 2640 9898 2639 9900 2639 9901
      2641 9902 2641 9904 2640 9907 2640 9908
      2643 9911 2647 9909 2650 9910 2652 9913
      2653 9916 2654 9917 2655 9915
TIME...MOT...LOC 2346Z 066DEG 8KT 2646 9911

SPEECE
Special weather statement, Apr 22, 7:13 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
713 PM CDT FRI APR 22 2016

TXZ248-230115-
ZAPATA TX-
713 PM CDT FRI APR 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ZAPATA COUNTIES
UNTIL 815 PM CDT...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A DEVELOPING THUNDERSTORM NEAR NEW FALCON...OR NEAR LOPENO. THIS
STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOPENO AND NEW FALCON.

LAT...LON 2672 9921 2677 9913 2668 9901 2660 9912
      2657 9917 2662 9918 2667 9920 2669 9921
TIME...MOT...LOC 0012Z 326DEG 4KT 2666 9918

SPEECE
Special weather statement, Apr 22, 7:29 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
729 PM CDT FRI APR 22 2016

TXZ252-230130-
STARR TX-
729 PM CDT FRI APR 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STARR COUNTY UNTIL
830 PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ROMA HIGH
SCHOOL TO NEAR FRONTON. MOVEMENT WAS EAST AT 5 TO 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROMA...ESCOBARES...LA ROSITA...ROMA HIGH SCHOOL...GARCENO...STARR COUNTY
MEMORIAL HOSPITAL...LOS GARZAS...NORTH ESCOBARES...LOS ALVAREZ AND ROMA
CITY POLICE DEPARTMENT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2661 9908 2646 9880 2636 9887 2635 9890
      2637 9890 2638 9892 2639 9893 2637 9893
      2637 9895 2640 9896 2639 9901 2641 9902
      2641 9904 2640 9906 2640 9908 2643 9911
      2648 9909 2653 9914
TIME...MOT...LOC 0028Z 263DEG 7KT 2652 9903 2642 9912

SPEECE

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:13 PM CDTSpecial Weather StatementBROZapata62 min
Apr 22, 7:29 PM CDTSpecial Weather StatementBROStarr61 min
Apr 22, 7:37 PM CDTAreal Flood AdvisoryBROStarr83 min
Apr 23, 4:57 PM CDTSpecial Weather StatementBROStarr63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.